Beth Anne George is a member of the Program of Liberal Medical Education, which combines an undergraduate degree from Brown University with a professional medical degree from the Warren Alpert Medical School. Through this program, she received her B.A. with departmental honors in Public Health in 2017 and is expected to receive her M.D. in 2021. She is pursuing a scholarly concentration in Medical Technology, Innovation, Entrepreneurship.
Statement of the Problem: Electronic Health Record (EHR) technology has been rapidly adopted across hospital systems to improve health care delivery.1-3 Despite the technology’s promise, EHR adoption has been cited as a source of physician dissatisfaction due to lost productivity.3-6 The purpose of this study was to determine the impact of EHR adoption on time requirements for clinical documentation in an ambulatory dermatology practice. Methodology: A continuous observation time-motion study was conducted at two dermatology practices that are part of an academic hospital in an urban setting. The time required to triage patients, patient status (new or follow-up), and the time required to close patient charts were recorded. Using Welch’s t tests, the relationship between charting system (paper vs EHR) and time spent triaging patients and closing charts was examined. Findings: Dermatologists and medical assistants were observed across 358 patient visits. A decrease in time spent triaging new patients (-17.8 seconds per visit, p = 0.34) and follow-up patients (-10.9 seconds, p = 0.24) was observed when the EHR system was used, but this decrease was not statistically significant. The decrease in time spent closing patient charts was non-significant for new patients (-3.5 seconds per visit, p = 0.65), but was significant for follow-up patients (-22.1seconds, p = 0.00021). Conclusion & Significance: EHR technology adoption may marginally increase productivity by decreasing clinical documentation time. Limitations include that a single EHR system was used and this was a single academic center study. Further research is needed to determine if a time-saving effect is reproducible in various settings and if the effect is correlated with physician and patient satisfaction and quality of care.
Imatinib, an inhibitor of tyrosine kinases is a low molecular weight, anticancer agent approved for various hematological and non hematological malignancies. It also inhibits stem-cell factor receptors c-KIT, Bcr-Abl, and platelet derived growth factor. Its use in dermatology is accounted for metastatic dermatofibrosarcoma protuberans, sclerodermous graft-versus-host disease, systemic sclerosis and others. Imatinib is generally well tolerated. Some associated side effects are gastrointestinal upset, weight gain, muscle cramps and cutaneous effects. Cutaneous adverse effect is the most common including non specific maculopapular exanthem, superficial edema, acute generalized exanthemataous pustulosis, lichenoid reaction, Stevens-Johnson syndrome, pityriasis rosea like eruption, photosensitization, pigmentary changes, and others. We report a case of a pityriasis rubra pilaris like eruption after two initiation of Imatinib. There are paucity of literature of imatinib induced pityriasis rubra pilaris like eruptions.